Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current Issue
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Snippets
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analyses
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guideline-IADVL
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Images in Clinical Practice
ARTICLE IN PRESS
doi:
10.25259/IJDVL_884_2021

Disappearing digit: A rare appearance

Department of Dermatology, Venereology and Leprosy, JSS Medical College, JSS Academy of Higher Education and Research, Mysore, Karnataka, India
Corresponding author: Dr. Soumya Alice Mathew, Department of Dermatology, Venereology and Leprosy, JSS Medical College, JSS Academy of Higher Education and Research, Mysore, Karnataka, India. soumyaam93@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Veeranna S, Mathew SA, Rangappa V. Disappearing digit: A rare appearance. Indian J Dermatol Venereol Leprol, doi:10.25259/IJDVL_884_2021

A 78-year-old man presented with chronic dermatitis of the right little toe for which he was prescribed topical betamethasone 0.05% cream for two weeks but was lost to follow-up. One and a half years later, he presented after applying the same topical once daily under occlusion for nine months. Examination revealed ulceration and shiny atrophy of the right little toe likened to a sharpened pencil [Figure 1]. Peripheral pulses were palpable and no neurological deficit was noted. Radiological examination revealed the distal portion of the right little toe to be resorbed and osteopenic with visualisation of the proximal stump [Figure 2]. No other metabolic or biochemical abnormalities were detected. Based on these clinical findings, a diagnosis of disappearing digit secondary to prolonged topical steroid usage was made.

Figure 1:: Ulceration and shiny atrophy of the right little toe likened to a sharpened pencil
Figure 2:: X-ray of the right foot showing the distal portion of the fifth toe to be resorbed and osteopenic with visualisation of the proximal stump

Disappearing digit is an uncommon presentation of digital atrophy with bone resorption due to prolonged application of high potency topical corticosteroids. Topical steroids are prone to be misused.

Only few cases of disappearing digit following long-term topical steroid application have been reported in the past.1,2 Disappearing digit has also been described as a part of metabolic bone disease in end-stage renal disease where it was attributed to a markedly elevated parathormone level which resulted in bone resorption.3

Steroid abuse is a commonly encountered problem but its consequence ‘disappearing digit’ is not so common. A clinical picture as such should alert the physician about drug misuse.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

  1. . Topical steroid atrophy: A disappearing digit. JAMA. 1972;220:125.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , . Corticosteroid-induced “disappearing digit”. J Am Acad Dermatol. 1990;23:755-6.
    [CrossRef] [Google Scholar]
  3. , . Image diagnosis: Disappearing digits: Metabolic bone disease in end-stage renal disease. Perm J. 2019;23:18-177.
    [Google Scholar]

Fulltext Views
3,580

PDF downloads
370
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections